Key result
High-dose diltiazem therapy for pulmonary hypertension caused potentially serious drug interactions with phenytoin and digoxin in two patients.
Why the study?
Does high-dose diltiazem cause drug interactions in patients with pulmonary hypertension?
Case Report (n=2)
Does high-dose diltiazem cause drug interactions in patients with pulmonary hypertension?
High-dose diltiazem used for pulmonary hypertension can cause potentially serious drug interactions with medications like phenytoin and digoxin.
May warrant monitoring for phenytoin and digoxin interactions with high-dose diltiazem; case reports leave open prevalence and risk magnitude.
Two patients had potentially serious drug interactions (phenytoin, digoxin) that were probably attributable to changes in pharmacokinetics and pharmacodynamics caused by high-dose calcium channel blocker therapy (diltiazem) in the treatment of pulmonary hypertension. Even in the approved normal dosages for the treatment of angina and hypertension, calcium channel blockers are known to cause significant changes in the metabolism of other drugs. Currently, no data exist on the effects of the very high dosages of these drugs, administered to patients with pulmonary hypertension, on the metabolism and clearance of other agents, although, based on our experience and literature reports, recommendations for monitoring therapy can be made.
No takes yet. Share an insight, caveat, or question.
Clarke et al. (1993) conducted a case report in Pulmonary hypertension (n=2). High-dose diltiazem was evaluated on Potentially serious drug interactions. High-dose diltiazem therapy for pulmonary hypertension caused potentially serious drug interactions with phenytoin and digoxin in two patients.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: